EDITORIAL: Thrombosis after covid-19 vaccination
Despite early confusion over efficacy and the initial paucity of data in older age groups,1 the Oxford-AstraZeneca vaccine (ChAdOx1) has been shown to be highly effective, especially at preventing severe disease and death from covid-19, even after a single dose.2 Without the AstraZeneca vaccine it is doubtful that hospital admissions in the UK would have fallen as much as they have, delaying release from lockdown.
During March, however, concerns were raised over possible thromboses after immunisation with the AstraZeneca vaccine. One of the first official reports from the European Medicines Agency, on 10 March, noted four cases of thrombosis in people immunised with a single batch of the vaccine in Austria, including at least two severe cases and one death.3 The batch was withdrawn from use. The following day reports emerged of a death in Denmark and the country suspended use of the vaccine to allow time for investigation. Several other countries followed suit.4
Subsequently, the focus of attention narrowed from thrombosis in general to cerebral venous sinus thrombosis (CVST), a rare condition with a background incidence of about 15 cases per million people each year according to recent studies from Australia and the Netherlands.5 CVST is a rare cause of stroke that generally affects younger adults and women more than men. Important risk factors are pregnancy and hormonal contraception.5
Proving cause and effect is never easy, especially for rare events. Chance clusters of rare events occur quite commonly in observations or analyses of large groups.6 Nevertheless, the balance of evidence was clearly shifting at the beginning of April. Increased reporting of CVST in the UK as well as in Europe, along with the almost total absence of cases after immunisation with Pfizer or Moderna vaccines were strong indicators that this may be a real association. That many of those affected also had thrombocytopenia, which is not normally found in CVST, was an additional pointer that this was not a random association.
Both European and UK medicines regulators reported their conclusions on 7 April.7 From the EMA briefing we learnt that other blood clots associated with thrombocytopenia were also being reported following the AstraZeneca vaccine, including arterial thromboses and splanchnic vein thrombosis.8 The EMA compared the clinical picture to a similar heparin induced thrombocytopenia,9 and two recently published case series have confirmed this similarity.1011 All patients in each series had high levels of antibodies against antigenic complexes of platelet factor 4 (PF4), as seen in heparin induced thrombocytopenia. None of the patients had received heparin.1011 Further studies in two patients confirmed PF4 dependent platelet activation.10 The authors coined the term vaccine induced immune thrombotic thrombocytopenia for this condition. Potential treatment options include high dose immunoglobulins and certain non-heparin anticoagulants.10
READ MORE >>>>>EDITORIAL: Thrombosis after covid-19 vaccination
Originally Posted On The BMJ.com
Leave a Comment